Alert archive / Texas / Tornado Warnings in 2019
Tornado Warning 43, NWS Amarillo, TX
NWS Amarillo, TX issued this tornado warning at May 23, 2019, 6:15 PM CDT for Lipscomb County, Ochiltree County, Texas. It was in force for 45 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2019, 6:15 PM CDT (23:15 UTC)
- Expired
- May 23, 2019, 7:00 PM CDT
- In force
- 45 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.75 in
Counties Lipscomb County, TX, Ochiltree County, TX
The radar
The Amarillo radar (KAMA), 134 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 6:20 PM CDT | HAIL 1.75 | 12 S Perryton, TX | |
| May 23, 6:27 PM CDT | HAIL 2.5 | 7 Ssw Perryton, TX | LATE PICTURE REPORT WITH TIME ESTIMATED FROM RADAR. |
| May 23, 6:51 PM CDT | HAIL 0.75 | 4 E Perryton, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 3:11 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.3 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1941 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 815 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 6.3
The text
As transmitted.
407
WFUS54 KAMA 232315
TORAMA
TXC295-357-240000-
/O.NEW.KAMA.TO.W.0043.190523T2315Z-190524T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Amarillo TX
615 PM CDT Thu May 23 2019
The National Weather Service in Amarillo has issued a
* Tornado Warning for...
West central Lipscomb County in the Panhandle of Texas...
Central Ochiltree County in the Panhandle of Texas...
* Until 700 PM CDT.
* At 615 PM CDT, a severe thunderstorm capable of producing a tornado
was located 11 miles south of Farnsworth, or 16 miles east of
Spearman, moving northeast at 45 mph.
HAZARD...Tornado and baseball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Perryton, Wolf Creek Park and Farnsworth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3606 10089 3606 10092 3609 10103 3650 10097
3650 10092 3633 10045
TIME...MOT...LOC 2315Z 207DEG 40KT 3616 10090
TORNADO...RADAR INDICATED
HAIL...2.75IN
$$
Beat2 follow-up statements
576
WWUS54 KAMA 232320
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
620 PM CDT Thu May 23 2019
TXC295-357-240000-
/O.CON.KAMA.TO.W.0043.000000T0000Z-190524T0000Z/
Lipscomb TX-Ochiltree TX-
620 PM CDT Thu May 23 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR WEST
CENTRAL LIPSCOMB AND CENTRAL OCHILTREE COUNTIES...
At 620 PM CDT, a severe thunderstorm capable of producing a tornado
was located 9 miles southeast of Farnsworth, or 12 miles south of
Perryton, moving northeast at 45 mph.
HAZARD...Tornado and baseball size hail.
SOURCE...Weather spotters reported a rotating wall cloud.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Perryton, Wolf Creek Park and Farnsworth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3611 10081 3607 10088 3611 10102 3650 10097
3650 10092 3633 10045
TIME...MOT...LOC 2320Z 207DEG 40KT 3621 10087
TORNADO...RADAR INDICATED
HAIL...2.75IN
$$
Beat927
WWUS54 KAMA 232352
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
652 PM CDT Thu May 23 2019
TXC295-357-240001-
/O.EXP.KAMA.TO.W.0043.000000T0000Z-190524T0000Z/
Lipscomb TX-Ochiltree TX-
652 PM CDT Thu May 23 2019
...THE TORNADO WARNING FOR WEST CENTRAL LIPSCOMB AND CENTRAL
OCHILTREE COUNTIES WILL EXPIRE AT 700 PM CDT...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.
A Tornado Watch remains in effect until 1000 PM CDT for the Panhandle
of Oklahoma...and the Panhandle of Texas.
LAT...LON 3611 10081 3607 10088 3611 10102 3650 10097
3650 10092 3633 10045
TIME...MOT...LOC 2351Z 207DEG 40KT 3652 10068
$$
BeatWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at May 23, 2:55 PM CDT, 3 hours 20 minutes earlier.
Area forecast discussion, May 23, 2:55 PM CDT, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
255 PM CDT Thu May 23 2019
.SHORT TERM...This Afternoon and Tonight...
**See Mesoscale Discussion issued at 109 PM CDT***
&&
.LONG TERM...Friday through Wednesday...
The upper level pattern is not expected to change very much
through the weekend, remaining favorable for moisture return and
modest mid-level flow. Broad cyclonic motion expected to remain
over the western CONUS with high pressure over the southeastern
states through the weekend.
For Friday, a few storms may linger across the southeastern zones
during the morning hours and thus will maintain the Flash Flood
Watch through 18z. Fog is also possible during the early morning,
especially for areas that receive soaking rainfall Thursday.
Theta-E advection picks up in the afternoon helping to push the
dry (cool) air north. However, the models may be overdoing this,
especially if early showers or storms linger (along with low
clouds), with connectively modified boundaries likely not being
resolved well. Moreover, confidence is not high with thunderstorms
activity, and this forecast leans a little more on the lower rain
probs based on this uncertainty. If the atmosphere is able to
recover and the dryline can sharpen (or other lingering
boundaries), strong to severe thunderstorms would be possible with
ample deep layer shear of 40 to 50 knots and potentially moderate
instability. A conditional tornado threat is also possible late
afternoon into the early evening as the low level jet sets up.
Again, this is all contingent on if storms are able to form at
all.
For Saturday and Sunday, a more classic dryline type setup looks
possible. Guidance currently suggest storms will convect on the
dryline near the TX/NM state line during the afternoon and then
move east. The environment along and east of the dryline would
support supercells capable of very large hail and damaging winds given
large MLCAPE of 2000 to 3000 J/kg, 40 to 50 knots of deep layer
shear and steep mid and low level lapse rates. The low level shear
will also increase during the late afternoon and early evening,
resulting in an increasing tornado threat during that time. There
are some hints at a subtle warm layer near 700mb in the pre-
convective environment (via Bufkit profiles), so there could be
some minor ML capping, but all indications are the convection
will have no issues initiating.
The upper trough axis is progged to shift east into the central
CONUS Monday into Tuesday which should push the moisture east of
our area. Thus, a break from severe weather chances is expected
during this time. Storm chances may return towards the end of the
week as hints of another western CONUS trough are showing up in
the long term guidance.
Ward
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 81 57 76 60 78 / 70 60 40 30 40
Beaver OK 65 54 78 60 81 / 100 80 30 30 40
Boise City OK 55 44 77 51 79 / 80 10 5 10 60
Borger TX 77 57 79 61 80 / 90 60 30 30 40
Boys Ranch TX 68 52 81 59 80 / 90 20 20 20 60
Canyon TX 82 56 79 59 80 / 70 50 40 30 40
Clarendon TX 79 62 74 62 78 / 60 80 50 50 40
Dalhart TX 62 46 79 52 80 / 70 10 10 10 60
Guymon OK 58 49 78 56 80 / 90 30 20 20 50
Hereford TX 77 55 81 59 81 / 80 30 30 30 40
Lipscomb TX 74 60 76 62 80 / 90 90 40 40 30
Pampa TX 75 58 75 61 78 / 80 80 40 40 40
Shamrock TX 78 62 75 63 78 / 40 90 50 50 30
Wellington TX 81 63 77 64 80 / 40 80 50 50 30
&&
.AMA Watches/Warnings/Advisories...
TX...Flash Flood Watch through Friday afternoon for the following
zones: Armstrong...Carson...Collingsworth...Donley...Gray...
Hansford...Hemphill...Hutchinson...Lipscomb...Moore...
Ochiltree...Roberts...Sherman...Wheeler.
OK...Flash Flood Watch through Friday afternoon for the following
zones: Beaver...Texas.
&&
98/7Hazardous weather outlook, May 23, 3:25 PM CDT, 2 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 325 PM CDT Thu May 23 2019 OKZ001>003-TXZ001>020-317-240830- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 325 PM CDT Thu May 23 2019 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Scattered to numerous thunderstorms are developing this afternoon and will continue through tonight. Main concerns are for large hail and flash flooding, but a few tornadoes cannot be ruled out. A Tornado Watch has been issued for roughly the eastern half of the Texas Panhandle and far eastern Oklahoma Panhandle until 10 PM CDT. A Flash Flood Watch is in effect for the central and eastern Texas and Oklahoma Panhandles through tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms will be possible Friday through Sunday night across the Panhandles and then again Tuesday across mainly the northern and eastern portions of the Panhandles. Some thunderstorms could become strong to severe Friday through Sunday evening with large hail and thunderstorm wind gusts being the primary hazards. Any slow moving thunderstorms or thunderstorms moving across the same locations will result in heavy to very heavy rainfall which could result in flooding or flash flooding issues. A Flash Flood Watch is in effect until 1 PM Friday afternoon for mainly the central and eastern portions of the Texas and Oklahoma Panhandles. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely today and tonight.
In the hours before
Special weather statement, May 23, 5:27 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Amarillo TX
527 PM CDT Thu May 23 2019
TXZ013-017-018-317-232300-
Palo Duro Canyon TX-Randall TX-Carson TX-Armstrong TX-
527 PM CDT Thu May 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RANDALL...
NORTHWESTERN ARMSTRONG AND SOUTHERN CARSON COUNTIES UNTIL 600 PM
CDT...
At 524 PM CDT, storm chasers reported weak landspouts along a
boundary extending from 3 miles northwest of Panhandle to near Palo
Duro Canyon. Movement was northeast at 20 mph.
Though organized storm rotation has not been detected, brief weak
landspouts are possible along this boundary.
Locations impacted include...
Panhandle, Washburn and Palo Duro Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Conditions are favorable for the formation of weak landspouts but
the threat posed by these is low. If a weak landspout is observed,
move indoors and stay away from windows.
&&
LAT...LON 3475 10193 3510 10163 3546 10145 3543 10117
3475 10170
TIME...MOT...LOC 2224Z 237DEG 16KT 3538 10142 3494 10171
WardLocal storm report, May 23, 5:47 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
547 PM CDT THU MAY 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM HAIL 6 NE AMARILLO 35.26N 101.74W
05/23/2019 M0.88 INCH POTTER TX OFFICIAL NWS OBS
&&
EVENT NUMBER AMA1900740
15Local storm report, May 23, 5:49 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
549 PM CDT THU MAY 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 2 S BORGER 35.63N 101.40W
05/23/2019 M1.25 INCH HUTCHINSON TX TRAINED SPOTTER
&&
EVENT NUMBER AMA1900741
15Local storm report, May 23, 5:51 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
551 PM CDT THU MAY 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM HAIL 1 NNE BORGER 35.67N 101.39W
05/23/2019 M1.00 INCH HUTCHINSON TX TRAINED SPOTTER
&&
EVENT NUMBER AMA1900742
15Local storm report, May 23, 5:53 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
553 PM CDT THU MAY 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL BRYANS CORNER 36.62N 100.82W
05/23/2019 E1.75 INCH BEAVER OK PUBLIC
&&
EVENT NUMBER AMA1900743
15Local storm report, May 23, 5:54 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
554 PM CDT THU MAY 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 2 SW BORGER 35.64N 101.43W
05/23/2019 E0.88 INCH HUTCHINSON TX TRAINED SPOTTER
&&
EVENT NUMBER AMA1900744
15The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 3:48 AM CDT | Flash Flood Watch | AMA | Armstrong, Carson, Collingsworth, Donley, Gray, Hansford and 10 more | 36 hr |
| May 23, 7:21 AM CDT | Special Weather Statement | AMA | Hartley | 24 min |
| May 23, 7:40 AM CDT | Severe Thunderstorm Warning | AMA | Dallam, Hartley | 50 min |
| May 23, 8:28 AM CDT | Severe Thunderstorm Warning | AMA | Dallam | 47 min |
| May 23, 8:56 AM CDT | Severe Thunderstorm Warning | AMA | Dallam, Sherman | 49 min |
| May 23, 10:10 AM CDT | Special Weather Statement | AMA | Oldham | 35 min |
| May 23, 11:43 AM CDT | Severe Thunderstorm Warning | AMA | Moore, Sherman | 47 min |
| May 23, 12:29 PM CDT | Special Weather Statement | AMA | Moore | 31 min |
| May 23, 12:59 PM CDT | Special Weather Statement | AMA | Moore | 31 min |
| May 23, 1:46 PM CDT | Severe Thunderstorm Warning | AMA | Hutchinson, Moore | 44 min |
| May 23, 2:29 PM CDT | Special Weather Statement | AMA | Hutchinson | 31 min |
| May 23, 2:36 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Hutchinson, Ochiltree | 54 min |
| May 23, 3:04 PM CDT | Areal Flood Advisory | AMA | Hansford, Hutchinson, Ochiltree, Roberts | 3 hr |
| May 23, 3:28 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Ochiltree | 62 min |
| May 23, 3:49 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Oldham, Potter, Randall | 41 min |
| May 23, 4:07 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Hansford, Hutchinson, Ochiltree, Roberts | 53 min |
| May 23, 4:26 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Hartley, Oldham, Potter, Randall | 64 min |
| May 23, 4:40 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Oldham, Potter, Randall | 50 min |
| May 23, 4:56 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Hutchinson, Ochiltree, Roberts | 64 min |
| May 23, 5:09 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Hutchinson, Moore, Potter | 66 min |
| May 23, 5:13 PM CDT | Severe Thunderstorm Warning | AMA | Dallam, Hartley, Moore, Sherman | 46 min |
| May 23, 5:22 PM CDT | Areal Flood Advisory | AMA | Potter, Randall | 3 hr |
| May 23, 5:22 PM CDT | Tornado Warning | AMA | Hansford, Hutchinson, Ochiltree, Roberts | 38 min |
| May 23, 5:27 PM CDT | Special Weather Statement | AMA | Carson | 33 min |
| May 23, 5:28 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Hutchinson, Moore, Potter, Randall | 48 min |
| May 23, 5:47 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Deaf Smith, Oldham, Potter, Randall | 58 min |
| May 23, 5:52 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Gray, Hansford, Hutchinson, Roberts | 38 min |
| May 23, 5:55 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Hutchinson, Lipscomb, Ochiltree, Roberts | 65 min |
| May 23, 5:57 PM CDT | Areal Flood Advisory | AMA | Hansford, Hutchinson, Ochiltree, Roberts | 3 hr |
| May 23, 6:01 PM CDT | Tornado Warning | AMA | Carson, Gray, Hemphill, Hutchinson, Roberts | 44 min |
| May 23, 6:08 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Gray, Hutchinson, Roberts | 67 min |
| May 23, 6:39 PM CDT | Severe Thunderstorm Warning | AMA | Hemphill, Lipscomb, Ochiltree, Roberts | 66 min |
| May 23, 6:44 PM CDT | Severe Thunderstorm Warning | AMA | Lipscomb, Ochiltree | 76 min |
| May 23, 6:44 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Potter, Randall | 61 min |
| May 23, 6:55 PM CDT | Severe Thunderstorm Warning | AMA | Gray, Hemphill, Ochiltree, Roberts | 65 min |
Nearby
Tornado Warnings in Texas, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.